FDA Gives Update on Contaminated Heparin
July 1, 2008 - The FDA is asking healthcare professionals and facilities check all drug and device storage areas, including emergency kits, crash carts and automated drug storage cabinets to make sure all recalled heparin products have been removed and are no longer available for use.
"The investigation of contaminated heparin is still underway. Over the past several months, FDA has been alerting healthcare professionals and the public about medical products that may contain contaminated heparin, which has been associated with a number of serious adverse events.
Heparin is an anticoagulant commonly used subcutaneously and intravenously in patients undergoing kidney dialysis, certain types of cardiac surgery and other procedures. It is also used in lock flush solutions to maintain the patency of IV catheters, and as a coating or ingredient in certain medical devices and diagnostic products."
Towards the end of 2007, FDA started receiving an increasing number of reports of adverse events associated with injectable heparin products, especially when the heparin was administered as a bolus dose. Many of these events were consistent with either an anaphylactic-type reaction or acute hypotension. A small number of similar events have also been reported for heparin flush solutions.
FDA has identified a contaminant in the heparin, an oversulfated chondroitin sulfate, that may have led to the adverse events. "This contaminant mimics heparin activity so closely that routine testing did not uncover it. Special test methods are needed to detect this contaminant, and the major U.S. heparin manufacturers and suppliers have agreed to perform these tests to screen all heparin active ingredient they receive." The FDA has also asked medical device companies to identify any product they market that contains heparin or uses heparin in processing. A number of companies have recalled heparin or products containing heparin. They did this based either on reports of adverse events or as a precaution after the special testing revealed that the company had been supplied with contaminated lots of heparin. â€¨â€¨
FDA is asking healthcare professionals and facilities to report adverse reactions associated with any drug or device that contains heparin. FDA said it is continuing to actively monitor this situation and it is essential new events are reported as soon as possible.
FDA is focusing on events involving injectable heparin, heparin lock flush solutions or medical devices that contain heparin. That could include certain blood collection tubes, intravascular catheters, vascular stents and grafts, and other devices used during cardiac procedures, such as oxygenators, pumps, filters and blood reservoirs. The FDA also recommends paying close attention to recalls of heparin or heparin-containing products, including those by Baxter Healthcare, American Health Packaging, B. Braun, Covidien, Medtronic and Atrium Medical.
For more information: www.fda.gov/cder/drug/infopage/heparin/default.htm#healthcare
More like this
- B. Braun Recalls Heparin Lots After Supplier Finds Contamination
- Anticoagulation Management Software Helps Improve Patient Safety
- Use of Platelet Function Testing — Does it really aid patient management?
- Facility Recognized for Quality Controls in Platelet Function Analyzer Manufacturing
- Roche Adds Platelet Function Testing to its Line of Coagulation